Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 82, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 21, 2008, 9:25 PM CDT for Rankin County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2008, 9:25 PM CDT (02:25 UTC)
- Expired
- Aug 21, 2008, 10:26 PM CDT
- In force
- 61 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 8 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1024 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 220225
FFWJAN
MSC121-220430-
/O.NEW.KJAN.FF.W.0082.080822T0225Z-080822T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
925 PM CDT THU AUG 21 2008
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RANKIN COUNTY IN CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITIES OF...STAR...PEARL...FLOWOOD...BRANDON...
* UNTIL 1130 PM CDT
* AT 921 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOSHEN
SPRINGS AND FANNIN
VERY HEAVY RAIN IS CURRENTLY FALLING ACROSS WESTERN RANKING COUNTY
AROUND FLOWOOD. IN JUST 30 MINUTES...1.9 INCHES OF RAIN HAS FALLEN
AT THE AIRPORT. MORE HEAVY RAIN WILL CONTINUE AND ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA
THROUGH 1130 PM.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3207 9018 3227 9015 3234 9011 3247 9001
3254 8988 3208 8993
$$
CME2 follow-up statements
000
WGUS74 KJAN 220304
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1004 PM CDT THU AUG 21 2008
MSC121-220430-
/O.CON.KJAN.FF.W.0082.000000T0000Z-080822T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANKIN MS-
1004 PM CDT THU AUG 21 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
RANKIN COUNTY...
AT 959 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGIST CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOSHEN
SPRINGS...FANNIN AND FLOWOOD
IN THE LAST HOUR...2 TO 3 INCHES OF RAIN HAS FALLEN AROUND THE
JACKSON EVERS AIRPORT...PORTIONS OF FLOWOOD AND THE RESERVOIR AREA
OF RANKIN COUNTY. THE HEAVY RAIN HAS LET UP...BUT SOME AREAS ARE
STILL RECEIVING MODERATE RAIN SHOWERS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3217 9016 3227 9015 3234 9011 3247 9001
3254 8988 3225 8996
$$
CME000
WGUS74 KJAN 220326
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1026 PM CDT THU AUG 21 2008
MSC121-220335-
/O.CAN.KJAN.FF.W.0082.000000T0000Z-080822T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANKIN MS-
1026 PM CDT THU AUG 21 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RANKIN COUNTY...
THE THUNDERSTORM WHICH PROMPTED THE FLASH FLOOD WARNING HAS
DISSIPATED.
LAT...LON 3217 9016 3227 9015 3234 9011 3247 9001
3254 8988 3225 8996
$$
CMEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:46 PM CDT, 6 hours 39 minutes earlier.
Area forecast discussion, Aug 21, 2:46 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 246 PM CDT THU AUG 21 2008 .SHORT TERM...WATER VAPOR IMAGERY THIS AFTERNOON SHOWS THE UPPER LOW LIFTING NORTH INTO THE MID MISSISSIPPI VALLEY REGION. TROPICAL STORM FAY IS ALSO SPINNING OVER THE NORTHEAST COAST OF FL. RADAR IMAGERY SHOWS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF THE ARKLAMISS REGION. THIS IS EXPECTED TO CONTINUE INTO THE EVENING HOURS. ACTIVITY IS EXPECTED TO DIE DOWN AFTER SUNSET. WITH THE UPPER LOW DRIFTING TO THE NORTH...THE AREA WILL BE LOSING ANY FORCING MECHANISM. SO AS HEATING DIES DOWN ACTIVITY SHOULD BEGIN TO DIE DOWN AS WELL. THIS WILL LEAVE FOR A QUIET NIGHT WITH LESS CLOUD COVER OVER THE AREA THAN WE HAVE SEEN IN PREVIOUS NIGHTS. THE UPPER TROUGH WILL CONTINUE TO LIFT NORTH FOR FRIDAY AND INTO SATURDAY. THIS WILL ALLOW FOR DECREASING RAIN CHANCES OVER THE CWFA FOR THE NEXT COUPLE OF DAYS. THERE WILL STILL BE PLENTY OF MOISTURE LINGERING OVER THE AREA...WHICH WILL STILL ALLOW FOR SOME SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP...MAINLY OVER THE NORTHWESTERN PORTIONS OF THE CWFA IN THE AFTERNOONS AND EVENINGS. OVERALL THROUGH THE NEXT COUPLE OF DAYS DO NOT ANTICIPATE MUCH OF A RISK FOR STRONG/SEVERE STORMS. CAN NOT RULE OUT THE POSSIBILITY OF ONE OR TWO STORMS TO BECOME STRONG EACH AFTERNOON...BUT THE RISK SHOULD NOT BE HIGH ENOUGH TO MENTION IN THE AFTERNOON HWO. WITH SUCH A MOIST AIRMASS IN PLACE OVER THE REGION THERE WILL CONTINUE TO BE THE POSSIBILITY FOR HEAVY RAINFALL WITH ANY THUNDERSTORMS THAT DEVELOP. HIGH TEMPERATURES ON FRIDAY SHOULD BE A LITTLE WARMER THAN WE HAVE SEEN EARLIER THIS WEEK. WITH THE UPPER LOW LIFTING NORTH A BIT...THERE WILL BE LESS CLOUD COVER TO KEEP TEMPERATURES DOWN. THIS WILL ESPECIALLY BE TRUE OVER THE EASTERN HALF OF THE CWFA. TEMPERATURES ON FRIDAY SHOULD BE ABLE TO REACH THE LOWER 90S OVER MOST OF THE AREA. LOW TEMPERATURES SHOULD TYPICALLY BE IN THE LOWER 70S OVER THE NEXT COUPLE OF NIGHTS. FOR SATURDAY AND SUNDAY THE EASTERN HALF OF THE CWFA SHOULD BEGIN TO SEE INCREASED CLOUD COVER AND POSSIBLY SHOWERS AND THUNDERSTORMS MOVING INTO THE REGION AS THE OUTSKIRTS OF FAY REACHES THIS AREA. THIS SHOULD LIMIT TEMPERATURES FROM RISING TOO MUCH THOSE AFTERNOONS...ESPECIALLY ON SUNDAY. OVERALL HAVE REMAINED WITH GUI THROUGH THE NEXT FEW DAYS FOR TEMPERATURES. THE BIG STORY FOR THE FORECAST WILL BE WHAT HAPPENS WITH TROPICAL STORM FAY. THE LATEST FORECAST TRACK FROM THE HURRICANE CENTER BRINGS FAY SKIRTING ACROSS THE FL PANHANDLE COAST AND INTO SOUTHEASTERN MISSISSIPPI AS A DEPRESSION. OBVIOUSLY IF THIS TRACK IS SHIFTED AT ALL OVER THE GULF THINGS COULD BE A LITTLE DIFFERENT REGARDING THE STRENGTH. BUT REGARDLESS...FAY COULD PRESENT A HEAVY RAIN POTENTIAL FOR AT LEAST SOUTHEASTERN COUNTIES FOR THE LATE WEEKEND INTO EARLY NEXT WEEK TIME FRAME. /14/ .LONG TERM...BY SUNDAY MORNING THERE IS CONSIDERABLE DIFFERENCE IN THE MODELS WITH THE POSITION AND STRENGTH OF THE CENTER OF FAY. BOTH GFS AND ECMWF BEGIN TO PIVOT THE REMNANTS OF FAY BACK TO THE EAST NORTHEAST FROM SOUTHERN MISSISSIPPI ON MONDAY. THE ECMWF IS FASTER AND FARTHER NORTH OVER ALABAMA TUESDAY THAN THE GFS BUT...EITHER SCENARIO WOULD RESULT IN DRIER AIR BACK OVER OUR CWFA FROM THE WEST BY WEDNESDAY. THE MAIN CONCERN WITH FAY THIS MORNING FOR OUR AREA IS THE POTENTIAL RAINFALL OVER OUR SOUTHEAST. CONSIDERING THE MOIST SOILS ALREADY OVER THE AREA FLASH FLOOD WATCHES MAY BE NEEDED IN THE SOUTH BY THIS WEEKEND. /22/ && .AVIATION...SOME SCATTERED TO BROKEN MID TO HIGH CEILINGS WAS OBSERVED ACROSS THE REGION. VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH MUCH OF THE DAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE FOR MUCH OF THE REGION THIS AFTERNOON AND INTO THE EARLY EVENING HOURS...ESPECIALLY AT SITES LOCATED ALONG AND WEST OF INTERSTATE 55...KJAN...KGLH...AND KGWO. CEILINGS AND VISIBILITIES WILL BRIEFLY BE REDUCED TO MVFR/IFR FLIGHT CATEGORIES AT SITES WHERE CONVECTION IS OBSERVED. SOME PATCHY FOG WILL BE POSSIBLE AT MOST LOCATIONS ON FRIDAY MORNING...WHICH COULD BRIEFLY LEAD TO MVFR VISIBILITIES AT MOST SITES...EXCEPT AT HBG WHERE SOME IFR CEILINGS AND VISIBILITIES IS EXPECTED AFTER 09Z. ANY FOG THAT DEVELOPS IN THE MORNING...SHOULD DISSIPATE BY 14Z...WHICH WILL BRING VFR CONDITIONS AREA WIDE. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 70 91 71 88 / 23 34 30 56 MERIDIAN 70 90 70 86 / 21 18 34 62 VICKSBURG 71 91 71 89 / 23 44 24 51 HATTIESBURG 71 93 72 88 / 22 27 25 49 NATCHEZ 71 90 70 88 / 24 41 22 52 GREENVILLE 70 90 70 89 / 31 51 34 50 GREENWOOD 70 90 70 89 / 31 44 40 50 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 14/17/22
Hazardous weather outlook, Aug 21, 5:59 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 559 PM CDT THU AUG 21 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036- 040>042-047-053-059-060-222300- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS- HOLMES-ISSAQUENA-SHARKEY-YAZOO-WARREN-CLAIBORNE-JEFFERSON-ADAMS- 559 PM CDT THU AUG 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR . .DAY ONE...TONIGHT AND FRIDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME BUT IF THE REMNANTS OF TROPICAL STORM FAY MOVE FURTHER WEST THEN FLOODING COULD BECOME AN ISSUE FOR WESTERN MISSISSIPPI AND NORTHEAST LOUISIANA AS EARLY AS SUNDAY NIGHT AND COULD PERSIST INTO NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED MSZ029>033-037>039-043>046-048>052-054>058-061>066-072>074-222300- WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE- MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON- LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 559 PM CDT THU AUG 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR . .DAY ONE...TONIGHT AND FRIDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY PERIODS OF VERY HEAVY RAINFALL LEADING TO THE FLOODING WILL BE POSSIBLE OVER THE EASTERN HALF OF MISSISSIPPI BEGINNING AS EARLY AS SUNDAY EVENING AS THE REMNANTS OF TROPICAL STORM FAY MOVE INTO MISSISSIPPI. THE CURRENT FORECAST HAS FAY MOVING RATHER SLOWLY OVER MISSISSIPPI SUNDAY THROUGH TUESDAY AND THIS WOULD LEAD TO SEVERAL PERIODS OF VERY HEAVY RAINFALL FOR LONG DURATIONS OVER THE SAME AREAS. THERE IS STILL A GOOD BIT OF UNCERTAINTY REGARDING THE INTENSITY...TRACK...AND TIMING OF FAY BUT IF THE CURRENT FORECAST HOLDS TRUE THEN WIDESPREAD RAINFALL AMOUNTS OF 2 TO 5 INCHES SHOULD BE EASY WITH LOCALLY HIGHER AMOUNTS. PLEASE STAY TUNED TO FURTHER UPDATES ON THIS DEVELOPING SITUATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 24
In the hours before
Special weather statement, Aug 21, 3:30 PM CDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 330 PM CDT THU AUG 21 2008 MSZ044-045-212115- LEAKE MS-NESHOBA MS- 330 PM CDT THU AUG 21 2008 ...STRONG THUNDERSTORM NEAR THE NESHOBA AND LEAKE COUNTY BORDER... A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 MPH WINDS WAS LOCATED 3 MILES NORTH OF DIXON AT 330 PM CDT AND WAS PRETTY MUCH STATIONARY. VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS COULD QUICKLY ADD UP TO OVER AN INCH. PEOPLE IN CENTRAL NESHOBA AND EASTERN LEAKE COUNTIES SHOULD MONITOR THIS STORM CLOSELY. BANNAN
Special weather statement, Aug 21, 3:44 PM CDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 344 PM CDT THU AUG 21 2008 MSZ050-051-212130- NEWTON MS-SCOTT MS- 344 PM CDT THU AUG 21 2008 A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER NORTHERN NEWTON COUNTY AT 344 PM CDT...AND WAS NEARLY STATIONARY. THESE STORMS WILL SLOWLY BUILD WEST INTO SCOTT COUNTY AS WELL. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 40 TO 50 MPH...AS WELL AS VERY HEAVY RAIN ALONG AND CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORMS COULD DROP A QUICK ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...WHICH MAY LEAD TO PROBLEMS WITH PONDING WATER. PEOPLE IN EASTERN SCOTT AND NEWTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. CAW
Special weather statement, Aug 21, 5:56 PM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 556 PM CDT THU AUG 21 2008 MSZ019-212315- SUNFLOWER MS- 556 PM CDT THU AUG 21 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTH OF MOORHEAD AT 556 PM CDT...MOVING NORTH AT 12 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN SOUTHEASTERN SUNFLOWER COUNTY SHOULD MONITOR THIS STORM CLOSELY. CME
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.